MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®, 14V LI-ION BATTERY CLIP SET; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®, 14V LI-ION BATTERY CLIP SET; VENTRICULAR (ASSIST) BYPASS
Model Number 2865
Medical Device Problem Codes Disconnection (1171); Mechanical Problem (1384); Device Difficult to Setup or Prepare (1487); Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient spilt listerine on their ventricular assist device (vad) equipment.One of the affected fault battery clips won¿t connect and was taken out of service.The other batteries and clips were working.A couple hours later when transferring from wall power to battery power, the black power cord alarmed for poor connection with fully charged batteries and new clips.Interrogation also revealed double power cable disconnect, which the patient admitted to accidentally double power cable disconnecting.Log files were sent for urgent review to determine if a system controller exchange was necessary.Following review, it appeared that the event log captured a short period of low voltage advisory events while using battery power on (b)(6) 2025 at 0916 through 1020.It appeared to have been from normal battery depletion.There were also low voltage/no external power events on (b)(6) 2025 at 1900 while using the mobile power unit (mpu).It appeared that the mpu lost total power, which enabled the emergency backup battery (ebb) in the controller until power was restored to the mpu.The event lasted about 6 seconds.On (b)(6) 2025 at 1655, the log captured low voltage advisory and hazard events when the white power lead was disconnected, which replied solely on the black power led to power the controller.The remainder of the log captured random "connect power" events while using battery power.These all occurred on the black power lead.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of low voltage and power cable disconnect alarms was confirmed via submitted log files; however the reported event of fluid ingress in the 14v li-ion battery clip was unable to be confirmed.The submitted log files captured multiple instances of atypical power cable disconnect alarms on 10dec2025 due to the rsoc voltage dropping below the alarm threshold.Furthermore, multiple instances of power cable disconnect and low power hazard alarms were captured on 10dec2025 due to the relative state of charge (rsoc) voltages in both power cables dropping below the alarm threshold.The alarms resolved each time a few seconds later when power was restored.No other notable events or alarms were observed, and the system appeared to function as intended.The returned battery clip, lot number 10899337, was functionally tested with a test system controller, a test 14v battery, and a mock circulatory loop with no issues observed.The test battery was manipulated by hand within the returned battery clip and remained secure without any issues or atypical alarms produced.Reported information stated the patient spilled liquid on their ventricular assist device (vad) equipment.The root cause of the reported events could not be conclusively determined through this analysis.The current revisions of the instructions for use (ifu) and patient handbook can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system (lvas) ifu, and the heartmate 3 patient handbook, are currently available.Heartmate 3 patient handbook section 4 ¿ ¿living with the heartmate 3¿ explains that the heartmate 3 system components, such as the system controller, 14v batteries, and mobile power unit must be kept dry at all times and to never swim or take baths.Users are instructed not to shower without a doctor¿s approval, and to never shower without the shower bag.This section also states ¿although the external components of the heartmate 3 left ventricular assist system are moisture-resistant, they are not waterproof.Take care to protect system components from water or moisture, whether indoors showering or outdoors in a heavy rain.If the components have contact with water or moisture, you may receive an electrical shock or the pump may stop¿.Heartmate 3 ifu section 3 ¿ ¿powering the system¿ and heartmate 3 patient handbook section 3 ¿ ¿powering the system¿ addresses how to properly use the 14v battery clip.Heartmate 3 patient handbook section 6 "caring for the equipment" describes how to care for and clean all equipment, including the 14v battery clip.Additionally, section 10 entitled ¿safety checklists¿ instructs users to regularly inspect their accessories ¿ including their battery clips ¿ for damage, and to replace any equipment that appears damaged or worn.Heartmate 3 patient handbook caution users to call their hospital contact if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The complaint does not meet the requirement of the investigation procedure for a review of the device history records.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®, 14V LI-ION BATTERY CLIP SET
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23804187
Report Number2916596-2025-08023
Device Sequence Number13085584
Product Code DSQ
UDI-Device Identifier05415067039644
UDI-Public(01)05415067039644(10)10899337(11)250710
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2865
Device Catalogue Number2865
Device Lot Number10899337
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2025
Supplement Date Received by Manufacturer02/16/2026
Initial Report FDA Received Date12/15/2025
Supplement Report FDA Received Date02/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/10/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age42 YR
Patient SexFemale
Patient Weight133 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American